Nasal Congestion: Could it be a Side Effect of the Mini-Pill?

Patient

Q: Could the hormones in the mini pill be contributing to my nasal congestion and sinus problems? I have noticed that since starting the progesterone only pill in February I have experienced more symptoms of sinusitis - sinus pressure, post nasal drip, 'full' ears, swollen glands. Could this be a contributing factor and should I stop taking it, or is it just coincidental?

Doctor

A:   Yes, there is a possibility that the nasal congestion, although rare, is a side effect of progesterone. Other respiratory side effects are bronchitis and pharyngitis. It is more likely that the nasal congestion clogged up your sinuses and ears and it is also the root cause of the sinus problems you are having right now. Continue taking the mini-pill and ask your doctor if you should shift to another form of contraception. Stopping it right away will increase the chances of getting pregnant. You may try some over-the-counter nasal decongestants to help with the pressure symptoms. I do hope this helps. Take care always.

Related Q&A

Q: My girlfriend threw up her 2nd to last active birth control pill about an hour after she took it. She took her one th...

Q: My girlfriend and I had a condom break over the weekend. She had been taking birth control for about 6 days. Is plan ...

Q: The pill I'm currently on is Micronor which is norethisterone based, and last week my period was due on and so my doc...

Q: I missed my birth control pill on Monday. I took it with my regular pill on Tuesday. I had sex Tuesday night and my b...

Q: Four weeks ago I was supposed to get my period but instead I decided to take my birth control pack a week early. I ha...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews